Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 6, 2016Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 6, 2016, 7:53 PM CDT for Rusk County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 7:53 PM CDT (00:53 UTC)
Expired
May 6, 2016, 8:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 176 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2618 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS83 KMPX 070053
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CDT FRI MAY 6 2016

WIZ016-070130-
RUSK-
753 PM CDT FRI MAY 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK COUNTY...

AT 753 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIKANA...OR 10
MILES EAST OF RICE LAKE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...WEYERHAEUSER...TONY AND RUSK COUNTY AIRPORT. 

LAT...LON 4529 9109 4529 9112 4545 9154 4557 9153
      4554 9098
TIME...MOT...LOC 0053Z 286DEG 31KT 4552 9151 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 6, 7:44 PM CDT, 9 minutes earlier.

Area forecast discussion, May 6, 7:44 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT FRI MAY 6 2016

.UPDATED FOR 00Z AVIATION DISCUSSION...
ISSUED AT 732 PM CDT FRI MAY 6 2016

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 413 PM CDT FRI MAY 6 2016

A CLASSIC MAY HEATER IS ONGOING ACROSS THE FORECAST AREA. DRY
SOUTHWEST WINDS AND SUNSHINE ARE PROMOTING DEEP MIXING AND SOARING
TEMPERATURES AHEAD OF A COLD FRONT.

IT IS A RECORD SETTING WARM AFTERNOON ACROSS MINNESOTA AND
WESTERN WISCONSIN WITH TEMPERATURES NEAR OR EXCEEDING THE 90-DEGREE
MARK FROM TWO HARBORS MN...TO EAU CLAIRE WI...TO ROCHESTER MN. IN
FACT...TWO HARBORS HAS BEEN THE WARMEST SPOT IN THE ENTIRE US FOR
MOST OF THE DAY AND HIT 90 DEGREES BEFORE THE NOON HOUR. DULUTH
RECORDED THEIR EARLIEST 90 ON RECORD...AND NORTHERN MN HAS BEEN AS
WARM AS SOUTHERN TX WHILE OUTPACING THE REST OF THE COUNTRY WITH ITS
WARMTH. THE TWIN CITIES HAS EXCEEDED THE MAY 6 DAILY RECORD OF 89
DEGREES SET ALL THE WAY BACK IN 1896...ST. CLOUD HAS ECLIPSED THEIR
DAILY RECORD OF 87 SET BACK IN 2000 AND EAU CLAIRE IS VERY CLOSE TO
THEIR DAILY RECORD OF 92 WITH TIME FOR MORE HEATING THIS AFTERNOON.

ASIDE FROM THE HEAT AND DRY BOUNDARY LAYER...A COLD FRONT WITH
PRETTY GOOD LOW LEVEL CONVERGENCE AND FGEN BETWEEN 925-700MB IS
MOVING ACROSS CENTRAL MN THIS AFTERNOON. THERE ARE ALREADY A FEW
HIGH-BASED SHOWERS AND THUNDERSTORMS W-NW OF DULUTH...WITH TOWERING
CUMULUS EXTENDING BACK TO THE WEST TOWARD THE MN/ND BORDER. THIS
FRONT WILL PASS THROUGH THE AREA EARLY THIS EVENING AND WE THINK
THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED SHOWERS AND STORMS
ALONG THE BOUNDARY AS IT COMES THROUGH. THE SURFACE BASED CAPE IS
500-1000J/KG GIVEN THE STEEP LAPSE RATES BELOW 500-600MB. THE
PROBLEM WITH GETTING RAIN TO THE GROUND IS THE 40-45 DEGREE DEWPOINT
DEPRESSION ACROSS MUCH OF THE AREA...HOWEVER...THE MORE VIGOROUS
SHOWERS OR STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AT
THE SURFACE GIVEN THE EVAPORATIVE COOLING POTENTIAL - THE DOWNDRAFT
CAPE IS 1200-1500 J/KG ACROSS THE AREA.

BEHIND THE FRONT...COOLER BUT CONTINUED DRY AIR WILL BE PRESENT
ACROSS THE FORECAST AREA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 413 PM CDT FRI MAY 6 2016

THE WEEKEND CONTINUES TO LOOK QUITE PLEASANT WITH SURFACE HIGH
PRESSURE PUSHING SOUTH FROM WESTERN HUDSON BAY INTO THE GREAT
LAKES. SUNDAY WILL WARM OVER SATURDAY A FEW DEGREES AS WAA BEGINS
TO STRENGTHEN SLIGHTLY. STILL...TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL.

MOST OF NEXT WEEK APPEARS QUITE UNSETTLED AND RELATIVELY
COOL...ESPECIALLY BY THE STANDARDS SET TODAY. THE UPPER LOW OVER
THE SOUTHWEST TODAY WILL ADVANCE INTO THE PLAINS SUNDAY INTO
MONDAY. SHOWERS AND THUNDERSTORMS WILL BREAK OUT TO OUR SOUTH LATE
SUNDAY NIGHT AND LIFT NORTH ACROSS THE AREA MONDAY. THAT SYSTEM
WILL MERGE WITH ANOTHER ONE FROM THE NORTHERN ROCKIES BY TUESDAY
BEFORE LIFTING NORTHEAST AWAY FROM THE AREA WEDNESDAY NIGHT OR
THURSDAY. THIS WILL SPELL MANY PERIODS WITH POPS IN THE
FORECAST...HIGHEST THOUGH WITH THE INITIAL WAVE FROM THE FIRST
SYSTEM MONDAY AND MONDAY NIGHT.

THE WARM SECTOR WILL REMAIN WELL TO THE SOUTH...SO AM NOT
ANTICIPATING SEVERE WEATHER. HOWEVER...REPEATED ROUNDS OF SHOWERS
AND STORMS MAY POSE A LOCALIZED HEAVY RAIN RISK ESPECIALLY EARLY
IN THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 732 PM CDT FRI MAY 6 2016

VFR CONDITIONS THROUGHOUT. A COLD FRONT WILL MOVE THROUGH THE
REGION AND BRING NORTH NORTHWEST WINDS THIS EVENING AND OVERNIGHT.
A FEW SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONTAL
PASSAGE...BUT COVERAGE WILL BE SCARCE SO ONLY INCLUDED MENTION AT
THE WISCONSIN TAFS. TONIGHT WIND GUST WILL DEGREASE...BUT THEN
PICK UP AGAIN DURING THE AFTERNOON.

KMSP...
ALTHOUGH THERE IS STILL A CHANCE FOR SHOWERS OR THUDNERSTORMS AT
KMSP...THE FORECAST MODELS ARE TRENDING DRIER SO TOOK OUT THE
MENTION FOR THE 00Z ISSUANCE. EXPECT NORTHWEST WINDS TO BECOME
MORE NORTHERLY OVERNIGHT. GUSTS WILL TAPER OFF...BUT PICK UP AGAIN
ON SATURDAY.

/OUTLOOK FOR KMSP/
SUN...VFR. WIND N AT 05KT.
MON...VFR WITH AFTERNOON MVFR/-RA. WIND SE AT 10G20KT.
TUE...MVFR/RA WITH IFR POSSIBLE. WIND ESE AT 15G20KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...CLF
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, May 6, 12:23 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT FRI MAY 6 2016

MNZ041>045-047>053-055>063-071730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
1223 PM CDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF STRONG WINDS...LOW HUMIDITY VALUES...AND
TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL LEAD TO CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON. A RED FLAG WARNING IS IN
EFFECT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE ALONG A COLD FRONT. THESE STORMS MAY BRING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH
THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ054-064>070-073>078-082>085-091>093-WIZ014>016-023>028-071730-
LAC QUI PARLE-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1223 PM CDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE ALONG A COLD FRONT. THESE STORMS MAY BRING GUSTY WINDS.

THE COMBINATION OF STRONG SOUTHWESTERLY WINDS...LOW HUMIDITY
VALUES AND TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL LEAD
TO ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH
THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

BORGHOFF

In the hours before

Special weather statement, May 6, 5:45 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT FRI MAY 6 2016

MNZ044-045-062330-
MILLE LACS-KANABEC-
545 PM CDT FRI MAY 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC AND
NORTHEASTERN MILLE LACS COUNTIES...

AT 544 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ISLE...OR 16
MILES SOUTHEAST OF MILLE LACS LAKE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ISLE...QUAMBA...KNIFE LAKE AND WARMAN.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4583 9315 4618 9354 4625 9345 4624 9343
TIME...MOT...LOC 2244Z 314DEG 32KT 4619 9340

JRB
Special weather statement, May 6, 6:36 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI MAY 6 2016

MNZ045-052-070000-
ISANTI-KANABEC-
636 PM CDT FRI MAY 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISANTI AND
SOUTHERN KANABEC COUNTIES...

AT 635 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MORA...OR 15
MILES WEST OF PINE CITY...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORA...BRUNSWICK...OGILVIE...GRASSTON...STANCHFIELD...GRANDY AND MORA
AIRPORT.

LAT...LON 4586 9314 4555 9314 4584 9344 4593 9328
TIME...MOT...LOC 2335Z 318DEG 30KT 4582 9329

JRB
Local storm report, May 6, 6:44 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MORA                    45.88N 93.29W
05/06/2016  E0.75 INCH       KANABEC            MN   TRAINED SPOTTER

            SMALL HAIL COVERING THE GROUND...SIZE OF THE
            TIP OF HER THUMB (PENNY)

&&

JRB
Special weather statement, May 6, 7:05 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT FRI MAY 6 2016

MNZ053-070030-
CHISAGO-
705 PM CDT FRI MAY 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CHISAGO COUNTY...

AT 705 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HARRIS...OR 12
MILES NORTHEAST OF CAMBRIDGE...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH BRANCH...CHISAGO CITY...LINDSTROM...RUSH CITY...TAYLORS FALLS...
CENTER CITY...HARRIS...SHAFER...BRANCH...RUSH CITY AIRPORT AND WILD RIVER
STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 145 AND 163.
 U.S. HIGHWAY 8 IN MINNESOTA BETWEEN MILE MARKERS 11 AND 22.

LAT...LON 4568 9287 4558 9288 4556 9283 4557 9277
      4554 9272 4548 9270 4545 9265 4540 9265
      4530 9274 4548 9302 4555 9303 4556 9315
      4573 9314 4573 9297
TIME...MOT...LOC 0005Z 315DEG 29KT 4564 9302

JRB
Special weather statement, May 6, 7:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CDT FRI MAY 6 2016

WIZ016-070130-
RUSK-
753 PM CDT FRI MAY 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK COUNTY...

AT 753 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIKANA...OR 10
MILES EAST OF RICE LAKE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...WEYERHAEUSER...TONY AND RUSK COUNTY AIRPORT.

LAT...LON 4529 9109 4529 9112 4545 9154 4557 9153
      4554 9098
TIME...MOT...LOC 0053Z 286DEG 31KT 4552 9151

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:05 PM CDTSpecial Weather StatementMPXChisago25 min
May 6, 11:32 PM CDTSpecial Weather StatementMPXSteele28 min
May 7, 3:37 AM CDTRed Flag WarningMPXBenton, Chisago, Isanti, Kanabec, Mille Lacs, Morrison and 1 more15 hr
May 6, 8:44 PM CDTSpecial Weather StatementMPXChippewa31 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.